Texas, 2005

Damaging Wind in Texas, April 20, 2005

April 20, 2005 · NWS OUN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 20, 12:49 PM CST, 6 hours 12 minutes earlier.

Area forecast discussion, Apr 20, 12:49 PM CST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
149 PM CDT WED APR 20 2005

.DISCUSSION...DRYLINE EXTENDS FROM CENTRAL KS SSWWD INTO FAR NW
OK..AND THEN SWD ACROSS THE ERN TX PANHANDLE TO NEAR SNYDER. LOW
LEVEL MOISTURE IS PERHAPS A BIT BETTER THAN YDAY..BUT OVERALL
CAPE/SHEAR PROFILES ARE PRETTY SIMILAR TO YDAY. PERHAPS ONE IMPORTANT
DIFFERENCE APPEARS TO BE SUBTLE WAVE PROGRESSING NEWD FROM SW
TEXAS AT THE LEADING EDGE OF DRY PLUME EVIDENT IN WV IMAGERY
ACROSS NRN MEXICO INTO TX BIG BEND REGION. MULTIPLE CHANNEL WV
IMAGERY SUGGESTS THAT WAVE AXIS IS SOMEWHERE FROM JUST NORTH OF
LUBBOCK ARCING SEWD TO JUST EAST OF SAN ANGELO..MOVING NEWD AT 15-
20 MPH. ASCENT WITHIN AREA JUST IN ADVANCE OF WAVE HAS SUPPORTED
WEAK ELEVATED CONVECTION OVER CENT/WRN TEXAS MUCH OF THE MORNING.
IT LOOKS TO BE A CLOSE CALL ON TIMING..AS WAVE MAY MOVE TOO FAR
EWD TO SUPPORT DRYLINE STORMS. BUT..IF LIFT CAN BECOME
SUPERIMPOSED NEAR DRYLINE..AS CURRENT VIZ SAT IMAGES SUGGEST IT
MIGHT..STORM INITIATION AND/OR ONGOING ELEVATED CONVECTION TAPPING
INTO BOUNDARY LAYER INSTABILITY APPEARS FAIRLY DECECNT. GIVEN
CAPE/SHEAR PROFILES..SUPERCELLS WITH VERY LARGE HAIL APPEAR
LIKELY..ON CONDITION OF INITIATION.

DRYLINE WILL RETREAT WWD THIS EVENING..BUT SHUD BE ON THE MOVE EWD
FAIRLY RAPIDLY THUR MORNING..WITH COLD FRONT OVERTAKING THE
DRYLINE FROM N TO S DURING THE DAY.  IT SEEMS THAT STORMS MAY
DEVELOP EARLY/MID AFTERNOON ALONG OR JUST SOUTHEAST OF I44..WITH
BEST CHANCES OVER SCENT/SE OK 3-10 PM THUR EVENING. SECONDARY COLD
FRONT WILL THEN SWEEP SEWD THUR NITE/FRI MORNING..WITH A WINDY BUT
MILD DAY FRIDAY. WE MAY NEED TO HOIST A FIRE WEATHER WATCH FOR
MUCH OF WRN OK FOR FRI AFTERNOON IN LATER ISSUANCES.

RIDGE AXIS SETTLING OVER THE SRN PLAINS SAT/SUN SHUD BRING VERY
NICE SPRING WEATHER WITH COOL/COLD NIGHTS AND PLEASANT AFTERNOON
TEMPS IN THE 60S TO LOWER 70S. WINDS SHUD ALSO BE LIGHT MUCH OF
THE WEEKEND..AT LEAST BY APRIL STANDARDS..UNTIL SRLY RETURN FLOW
DEVELOPS WEST ON SUNDAY. NEXT CHANCE OF RAIN BEGINS LATE SUN INTO
TUE WITH NEXT WAVE..BUT MOISTURE WILL BE A PROBLEM AS SOUTH WINDS
SUN/MON WILL YET AGAIN HAVE TRAJECTORIES ORIGINATING IN THE POST
FRONTAL COOL SFC RIDGE OVER THE NRN/WRN GULF. UNTIL WE GET A
PATTERN CHANGE THAT REMOVES THE PRESENCE OF THE MEAN ERN CONUS
TROF AND SUBSEQUENT PERSISTENT LOW LEVEL RIDGING IN THE NRN GULF
OF MEXICO..CHANCES OF GETTING A TRULY TROPICAL BOUNDARY LAYER
AIRMASS INTO NTEX/OK APPEAR SLIM TO NONE.
 MILLER

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  84  52  74 /  20  30  10  10
HOBART OK         63  86  51  75 /  30  20  10  10
WICHITA FALLS TX  65  90  58  78 /  30  30  10  10
GAGE OK           56  80  45  70 /  30  10  10  10
PONCA CITY OK     65  82  49  70 /  20  30  10  10
DURANT OK         65  84  61  80 /  20  40  50  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Apr 20, 6:35 PM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
735 PM CDT WED APR 20 2005

OKZ004>048-050>052-TXZ083>090-211200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
ACROSS WESTERN OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS.

LOCATION...
WEST OF A LINE FROM MEDFORD... TO WATONGA... TO LAWTON OKLAHOMA...
AND TO AREAS JUST EAST OF WICHITA FALLS TEXAS.

TIMING...
SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY EVENING.

IMPACTS...
THE PRIMARY THREAT WITH THE STORMS WILL BE DAMAGING WINDS...WITH THE
MOST INTENSE STORMS CAPABLE OF PRODUCING DAMAGING HURRICANE FORCE
WINDS. HAIL UP TO GOLFBALL SIZE IS ALSO POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREA CAN BE EXPECT TO BE INVOLVED IN SEVERE WEATHER
OPERATIONS THROUGH THE EARLY EVENING HOURS.

DISCUSSION...
SEVERE THUNDERSTORMS CONTINUE ACROSS FAR WESTERN OKLAHOMA...AND
WILL EVENTUALLY AFFECT PARTS OF WESTERN NORTH TEXAS.

FOR COMPLETE DETAILS CONCERNING THE LOCATION...DEVELOPMENT AND
MOVEMENT OF WEATHER FEATURES...REFER TO THE LATEST REGIONAL WEATHER
DISCUSSION...OR CHECK THE NWS NORMAN WEBSITE...WEATHER.GOV/NORMAN...
FOR GRAPHICS CONCERNING THIS DEVELOPING WEATHER SITUATION.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APR 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF CENTRAL AND
EASTERN OKLAHOMA ON THURSDAY...AS THE DRY LINE AND A COLD FRONT SWEEP ACROSS
THE AREA.

THE NEXT CHANCE FOR THUNDERSTORMS IS SUNDAY NIGHT INTO TUESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WEATHER.GOV/NORMAN.

SMITH

In the hours before

Local storm report, Apr 20, 5:49 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
649 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             4 NNW MCKNIGHT          34.82N 99.95W
04/20/2005  0.75 INCH        HARMON             OK   PUBLIC

&&

JLP
Local storm report, Apr 20, 6:06 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
706 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     HOLLIS                  34.69N 99.92W
04/20/2005                   HARMON             OK   LAW ENFORCEMENT

            POWERLINES DOWN IN TOWN

&&

JLP
Special weather statement, Apr 20, 6:21 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
721 PM CDT WED APR 20 2005

OKZ004-009-210030-
ELLIS OK-HARPER OK-
721 PM CDT WED APR 20 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 18 MILES SOUTHWEST OF CATESBY AT
721 PM CDT...MOVING NORTHEAST AT 45 MPH. OTHER STRONG THUNDERSTORMS
WERE INTENSIFYING OVER EASTERN BEAVER COUNTY...AND IN NORTHWEST
ROGER MILLS COUNTY SOUTHWEST OF ARNETT.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

24
Special weather statement, Apr 20, 6:27 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
727 PM CDT WED APR 20 2005

OKZ015-016-022-035-210045-
CUSTER OK-DEWEY OK-KIOWA OK-WASHITA OK-
727 PM CDT WED APR 20 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER...DEWEY...KIOWA AND
WASHITA COUNTIES.

AT 727 PM CDT... A BROKEN LINE OF SEVERE THUNDERSTORMS WAS LOCATED
FROM NEAR CHEYENNE... TO CARTER... TO 15 MILES WEST OF ALTUS...
MOVING EAST AT 40 MPH.

AT THIER PRESENT RATE OF MOVEMENT... THESE STORMS WILL BEGIN
AFFECTING LOCALES FROM LEEDEY... SOUTHWARD TO BURNS FLAT AND HOBART
BY AROUND 8 PM.

PEOPLE IN CUSTER...DEWEY...KIOWA AND WASHITA COUNTIES...INCLUDING THE
CITIES OF CLINTON AND HOBART...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

 MILLER
Local storm report, Apr 20, 6:45 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
745 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             2 S MANGUM              34.85N 99.50W
04/20/2005  0.88 INCH        GREER              OK   TRAINED SPOTTER

            RELAYED BY COUNTY EMERGENCY MANAGEMENT

&&

JLP
Local storm report, Apr 20, 6:54 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
754 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     TSTM WND DMG     9 ENE SWEETWATER        35.47N 99.77W
04/20/2005                   ROGER MILLS        OK   PUBLIC

            2 IN DIAMETER ELM TREE LIMBS DOWN

&&

JLP

The radar

The Altus AFB radar (KFDR), 86 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hardeman

When
April 20, 7:01 PM CST
Where
Hardeman County, 10 mi W of Quanah
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
34.317, -99.917

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443581.